Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why is my CD4 Count taking so long to rise?
Oct 18, 2006

I have been on meds since January of this year, but my CD4 count is just 70. I had a near-death experience with PCP last September; ot took Pentamidine to save me. WHy are my CD4 mubers still so low? Current regimen is NOrvir, Truvada and Reyataz.

Response from Dr. Henry

Effective HIV therapy shuts down HIV replication resulting in a precipitous drop in HIV levels (the viral load). Recovery of CD4 cells is a separate process and depends on numerous factors only one of which is HIV suppression. In general (many exceptions),CD4 recovery is less in persons who start with lower CD4 count and who are older. The status of the thymus gland impacts CD4 recovery (tends to shrink with age) as does the genetic make-up of the patients (certain CCR5 and CCL3L1 genotypes are linked to immune status,progression, etc). The state of immune activation and many other factors can influence degree of CD4 recovery. The regimen you are on is generally associated with good CD4 recovery. Sometimes CD4 recovery can be very slow and for a small subset doesn't happen. Data is pretty clear that HIV suppression and good prophylaxis for opportunistic infections, and nutrition support can protect health even in the setting of persistent low CD4 cells. Use of drugs like IL-2 to boost the CD4 count are under study to see if there is an actual clinical benefit versus just a laboratory benefit. KH



Previous
Question regarding Reyataz
Next
ATRIPLA

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement